Wyoming, 2008

High Wind in Wyoming, January 27 to 28, 2008

January 27 to 28, 2008 · NWS RIW · 3 events in 3 counties and zones

Southwest wind intensified ahead of a powerful Pacific storm and associated cold front as they progressed inland. Sustained wind speeds were routinely clocked at over 40 mph with gusts over 60 mph at several locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Southwest wind intensified ahead of a powerful Pacific storm and associated cold front as they progressed inland. Sustained wind speeds were routinely clocked at over 40 mph with gusts over 60 mph at several locations. An observation point on Beaver Rim had sustained wind over 40 mph for more than four hours. The strongest gust was recorded at the Buffalo ASOS where a peak of 76 mph occurred at 1557MST. Other notable gusts were 66 mph at the Casper/Natrona County International Airport, 74 mph at Fales Rock RAWS, and 62 mph on I-25 20 miles north of Casper. The wind was strong enough to topple one semi-truck about four miles west of Jeffrey City on U.S. Highway 287 and another vehicle on Wyoming Boulevard near Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 3:10 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 27, 3:10 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 AM MST SUN JAN 27 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
WINDS HAVE BEEN INCREASING OVER SOUTHEAST FREMONT AND NATRONA
COUNTIES THIS EVENING AND MORNING. CASPER AIRPORT REPORTING HIGH
WINDS AT 07Z THIS MORNING WITH 36KT SUSTAINED. 13MB GRADIENT
BETWEEN KRKS AND KGCC. OTHER AREAS HAVE PICKED UP SOME WIND AS WELL
BUT NO WHERES NEAR AS STRONG.  A LITTLE FOG HAS FORMED IN THE UPPER
GREEN BASIN ONCE AGAIN.

MAJOR WINTER STORM STILL ON TRACK FOR TODAY THROUGH MONDAY BRINGING
SIGNIFICANT WIND TO MUCH OF THE AREA AND SNOW TO THE WEST.  TWO
SYSTEMS TO COMBINE TO MAKE THIS HAPPEN.  THE FIRST IS THE UPPER LOW
OFF THE CANADIAN COAST WITH GOOD SUBTROPICAL MOISTURE PLUME.  AND
THE SECOND IS A COLD UPPER LOW SPINNING OFF THE CENTRAL BRITISH
COLUMBIA COAST.  THE CA LOW WILL BECOME DEFORMED TODAY AS IT GETS
CAUGHT IN THE CIRCULATION OF THE BC LOW.  AS IT DOES...IT
ACCELERATES NORTHEAST TODAY BRINGING GOOD JET AND SOME BAROCLINIC
DYNAMICS AS WELL AS COPIOUS AMOUNTS OF MOISTURE.  THIS SYSTEM
SHEARS ACROSS THE ROCKIES TONIGHT.  THE SNOW MOVES INTO SOUTHERN
LINCOLN COUNTY BY LATE MORNING...THEN REMAINDER OF THE WEST IN
THE AFTERNOON.  NEXT COMES THE BC LOW WHICH BRINGS IN GOOD BAROCLINIC
LEAF AND JET DYNAMICS. WITH PLENTY OF MOISTURE STILL IN PLACE...
EXPECT TO SEE SNOWFALL RATES OF 1 TO POSSIBLY 2 INCHES PER HOUR FOR
SEVERAL HOURS LATE TONIGHT AND MONDAY MORNING.  EXPECT BY 18Z
MONDAY...10 TO 20 INCHES IN THE WESTERN MOUNTAINS...AND 6 TO 12
INCHES IN THE VALLEYS AND NORTHERN UPPER GREEN RIVER BASIN.  WILL
UPGRADE WINTER STORM WATCHES TO WARNINGS...VALID NOON TODAY THROUGH
NOON MONDAY.  ALSO...WILL HOIST AN ADVISORY FOR THE ABSAROKAS WITH
THE SAME VALID TIME.  COLD FRONT TO MOVE INTO NORTHERN WYOMING LATE
MONDAY MORNING/EARLY AFTERNOON WITH THE SNOW MOVING INTO THE
BIGHORNS AND JOHNSON COUNTY...AND POSSIBLY INTO THE BIG HORN
BASIN. THE SNOW THEN LOOKS TO MOVE INTO NATRONA COUNTY BY LATE
AFTERNOON AND EARLY EVENING.  EXPECT 1 TO 3 INCHES IN THE LOWER
ELEVATIONS WITH UP TO 5 INCHES IN THE BIGHORNS.  VERY WINDY
CONDITIONS WILL ACCOMPANY THIS STORM.  STRONG SOUTHWEST GRADIENT
CONTINUES AT SURFACE AND H7.  H7 WINDS SHOWING 60+ KTS THERE...
WHICH IS HIGHLY FAVORABLE FOR HIGH WINDS OVER THE GREEN MOUNTAINS
THROUGH NATRONA COUNTY.  THE GRADIENT LOOKS TO EXTEND THROUGH 12Z
MONDAY AT LEAST SO HAVE EXTENDED THE WARNING UNTIL THEN.  THE
MOUNTAINS WILL ALSO EXPERIENCE THE WINDS AND EXPECT SIGNIFICANT
BLOWING AND DRIFTING OVER THE WEST...INCLUDING THE VALLEYS.  EXPECT
MUCH OF THE AREA TO BECOME WINDY TO VERY WINDY BY THIS AFTERNOON...
CONTINUING TONIGHT INTO MONDAY AS THE STORM MOVES THROUGH.  VERY
COLD AIR MOVES IN WITH THIS TROUGH MONDAY NIGHT.  TRANSITORY RIDGE
BUILDS IN BEHIND THE DEPARTING TROUGH...WITH DECENT WARM AIR
ADVECTION PICKING UP TUESDAY.  WITH THIS...EXPECT ISENTROPIC SNOWS
TO INCREASE TUESDAY IN THE WEST WITH NOT MUCH OF A BREAK BETWEEN THE
SYSTEMS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A SERIES
OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING EAST
TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN PACIFIC
AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE ENSEMBLES AS
EARLY AS WEDNESDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN
U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS
WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW
SHOULD RESULT BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS AND
THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND THE
ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL
EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE
WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE.
MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD
COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG
DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY
HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY
CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST
OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH
PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY WHEN ADVISORY
TO LOW END WARNING SNOW AMOUNTS WILL BE POSSIBLE...THEN THE
CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH
SUNDAY.

&&

.AVIATION...
CLOUD HEIGHTS WILL BE LOWERING OVER WESTERN WY TODAY WITH MVFR
CONDITIONS PREVAILING BY 19Z. SNOW WILL BE DEVELOPING IN THE WEST
TODAY WITH IFR TO LIFR CONDITIONS OCCURRING AFTER 19Z AND CONTINUING
THROUGH 06Z MONDAY. WINDY AREAS WILL ALSO OCCUR IN THE WEST. EAST OF
THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL TODAY AND THIS
EVENING WITH GUSTY WIND SPEEDS AT MANY LOCATIONS. KCPR WILL SEE THE
HIGHEST WIND SPEEDS AND GUSTS.

&&

.FIRE WEATHER...
MAJOR STORM SYSTEM TO BRING SIGNIFICANT SNOWFALL TO THE WEST AND
VERY WINDY CONDITIONS TO THE ENTIRE AREA TODAY THROUGH MONDAY.
WINTER STORM WARNINGS IN EFFECT FOR MUCH OF THE WEST FROM NOON
TODAY THROUGH NOON MONDAY. EXPECT 10 TO 20 INCHES OF SNOW IN THE
MOUNTAINS WITH 6 TO 12 INCHES IN THE VALLEYS. COLD FRONT TO BRING
THE SNOW TO THE NORTH MONDAY AFTERNOON. WINDY CONDITIONS TO
CONTINUE TUESDAY INTO WEDNESDAY. LIGHT SNOW WILL LIKELY CONTINUE
IN THE WEST MOUNTAINS MONDAY NIGHT AND BEGIN INCREASING TUESDAY AS
THE NEXT SYSTEM MOVES IN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR WYZ019-020.

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST MONDAY FOR
WYZ001-012>015-023>025-027.

SNOW ADVISORY FROM NOON TODAY TO 12 PM MST MONDAY FOR WYZ002.

&&

SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 27, 5:01 AM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST SUN JAN 27 2008

WYZ001>020-022>030-281201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MST SUN JAN 27 2008

...HIGH WIND WARNING FOR THE GREEN AND RATTLESNAKE MOUNTAINS AND
THE LOWER ELEVATIONS OF NATRONA COUNTY THROUGH 5 AM MONDAY...

...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING AND THE WIND
RIVER MOUNTAINS 12 PM TODAY THROUGH 12 PM MONDAY...

...SNOW ADVISORY FOR THE ABSAROKA MOUNTAINS 12 PM TODAY THROUGH 12
PM MONDAY...

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING STRONG WINDS TONIGHT TO NATRONA AND
SOUTHEAST FREMONT COUNTIES.  SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS TO 65 MPH ARE EXPECTED THROUGH 5 AM MONDAY MORNING. THE
STORM WILL ALSO BRING SIGNIFICANT SNOWFALL TO WESTERN WYOMING AND THE
WIND RIVER MOUNTAINS THIS AFTERNOON THROUGH NOON MONDAY. SNOWFALL
AMOUNTS OF 6 TO 12 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS AND 10
TO 20 INCHES IN THE MOUNTAINS. ALSO...VERY WINDY CONDITIONS WILL
OCCUR...CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW.  STAY TUNED TO
THE LATEST FORECASTS AND STATEMENTS REGARDING THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL REMAIN VERY WINDY MONDAY AND THE SNOW WILL CONTINUE.  THE
SNOW WILL MOVE INTO THE NORTH WITH 1 TO 3 INCHES POSSIBLE IN
JOHNSON AND NATRONA COUNTIES WITH UP TO 5 INCHES IN THE BIG HORN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS IN EXCESS OF 45 MPH...AND
SNOWFALL.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 27, 5:30 AM MST to January 28, 7:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 27, 10:30 AM MST to 5:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
43 kt (49 mph) measured sustained
Property damage
$12,000
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
January 27, 2:30 PM MST to 9:00 PM MST
Where
Northeast Johnson County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67245, 67244, 67243.